Montana, 2011

Hail in Montana, August 14, 2011

August 14, 2011 · NWS GGW · 4 events in 2 counties and zones

A frontal boundary and an unstable atmosphere provided enough focus to develop severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A frontal boundary and an unstable atmosphere provided enough focus to develop severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 14, 2:20 PM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT SUN AUG 14 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING THE CENTRAL
CONUS UPPER LEVEL RIDGE BEING BROKEN DOWN BY THE APPROACHING
LARGE SCALE WESTERN TROUGH. A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM IS PRODUCING STORMS OVER THE EASTERN STATES.

AS THE UPPER RIDGE BEGINS TO BREAK DOWN...SCATTERED SHOWERS ARE
DEVELOPING ALONG THE SUBTLE EMBEDDED SHORT WAVE TROUGHS. EARLY
THOUGHTS FOR CHANCES OF SEVERE WEATHER HAVE NOW DIMINISHED FOR
TONIGHT AS ENVIRONMENTAL CONDITIONS LOOK MORE FAVORABLE FOR SEVERE
WEATHER ON MONDAY AFTERNOON AND EVENING. THE MAIN FORCING FOR
ASCENT WILL TRAVERSE THE CWA IN QUICK AND REPEATED CYCLES WITH THE
STRONGEST LIFT COMING EARLY MONDAY MORNING...THEN AGAIN LATE
MONDAY NIGHT FROM WEST TO EAST ACROSS THE AREA. STRONG SUBSIDENCE
THEN SPREADS OVER NORTHEAST MONTANA TUESDAY COINCIDING WITH
MOSTLY SUNNY SKIES...WHICH WILL LIKELY ENCOURAGE HIGHER WIND
SPEEDS FROM ALOFT TO MIX DOWN THE THE SURFACE. EXPECT WINDS AT THE
SURFACE FROM THE NORTHWEST INCREASING INTO THE 25G35KT RANGE
THROUGHOUT THE MID DAY AND AFTERNOON HOURS ON TUESDAY. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...UPPER LEVEL RIDGE AXIS SHIFTS
EAST TODAY AND FLOW ALOFT BACKS TO THE SOUTHWEST. OVERNIGHT A LEE
SURFACE TROUGH SLIPPED OVER NORTHEAST MONTANA. IN
ADDITION...THERMAL RIDGING PEAKS AROUND 00Z WITH 850MB
TEMPERATURES OF AROUND 28*C FOR A VERY WARM DAY TODAY. LATE
AFTERNOON GFS SURFACE BASED CAPE RANGES FROM AROUND 2600J/KG NEAR
THE NORTH DAKOTA BORDER TO AROUND 100J/KG ON THE WESTERN EDGE OF
THE CWA. DURING THE EVENING SUBTLE UPPER DISTURBANCES AND A DRY
LINE/FRONT WILL REACH THE MOST UNSTABLE AREAS IN THE NORTHEAST AND
INITIATE SOME EVENING THUNDERSTORMS.

BY MONDAY AN UPPER LEVEL CANADIAN SHORTWAVE TROUGH BEGINS SWEEPING
EAST ALONG THE INTERNATIONAL BOUNDARY. THIS WILL SEND ADDITIONAL
SUBTLE DISTURBANCES ALOFT INTO NEMONT WHICH WILL COMBINE WITH
ANOTHER WEAK FRONT. THIS WILL AGAIN MEET VERY UNSTABLE CONDITIONS
NEAR THE NORTH DAKOTA BORDER. EXPECT MORE LATE AFTERNOON AND
EVENING THUNDERSTORMS. ALTHOUGH THE SPC CONVECTIVE OUTLOOK PUTS
THE SLIGHT RISK FOR SEVERE TO OUR EAST...AN ENERGETIC STORM OR TWO
COULD GET GOING. ONCE AGAIN TEMPERATURES WILL BE QUITE WARM.

AROUND MIDNIGHT MONDAY NIGHT THE SHORTWAVE TROUGH MOVES INTO
SOUTHERN ALBERTA WHICH WILL POSITION THE MAIN COLD FRONT JUST TO
OUR WEST. THIS FRONT SHOULD MOSTLY BE THROUGH NEMONT BY TUESDAY
MORNING. SO WILL KEEP POPS GOING OVERNIGHT. NORTHWEST WINDS WILL
INCREASE BEHIND THE COLD FRONT...POSSIBLY REQUIRING AN ADVISORY
FOR FORT PECK LAKE. THE STRONG 850MB WINDS MIGHT OCCUR BEFORE THE
BEST MIXING OF THE DAY. PLUS MODELS SUGGEST WINDS WILL DIMINISH
DURING THE AFTERNOON. SO THERE IS UNCERTAINTY ABOUT WIND STRENGTH
TIMING. TEMPERATURES BEHIND THE COLD FRONT AND NORTHWESTERLY FLOW
ALOFT WILL COOL TEMPERATURES TO 5*F TO 10*F BELOW AVERAGE. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE IN RELATIVELY GOOD AGREEMENT WITH A GENERALLY
QUIET WEATHER PATTERN THROUGH THE EXTENDED PERIOD. UPPER TROF
EXITS INTO THE DAKOTAS AT THE START OF THE PERIOD. NEARLY ZONAL
FLOW THEN PERSISTS OVER MONTANA THROUGH THE WEEKEND...SANDWICHED
BETWEEN UPPER HIGH OVER THE DESERT SOUTHWEST AND MORE ACTIVE FLOW
OVER WESTERN CANADA. MODELS STILL SUGGESTING A WAVE SLIDING ACROSS
CENTRAL CANADA LATE FRIDAY WHICH COULD PRODUCE CONVECTION AS FAR
SOUTH AS MONTANA. TREND AT THIS POINT FOR EARLY NEXT WEEK IS FOR
UPPER HIGH TO PUSH NORTHWARD...BRINGING HOT AND DRY AIR MASS INTO
THE NORTHERN PLAINS. ONLY MINOR ADJUSTMENTS TO GOING FORECAST.
EBERT

PREVIOUS LONG TERM DISCUSSION...HIGH PRESSURE WILL MOVE INTO THE
AREA TUESDAY NIGHT DIMINISHING THE WINDS. FLAT UPPER RIDGE FOR
WEDNESDAY WILL BRING DRY WEATHER AND MOSTLY CLEAR SKIES. BOTH THE
GFS AND ECMWF ARE TRENDING TOWARDS NW FLOW ALOFT STARTING ON
THURSDAY AND CONTINUING INTO NEXT WEEKEND. THE FIRST WAVE IN THE
NW FLOW ALOFT WILL MOVE ACROSS THE CANADIAN PRAIRIES ON THURSDAY
AND BRING A COLD FRONT THROUGH NORTHEAST MONTANA. THEN...ANOTHER
WAVE AND COLD FRONT IS FORECASTED ON FRIDAY BY THE GFS WHILE THE
ECMWF IS WEAKER AND SOMEWHAT SLOWER WITH THIS SYSTEM AND BRINGS IT
THROUGH THE AREA FRIDAY NIGHT. WILL MAINTAIN A SLIGHT CHANCE OF
THUNDERSTORMS FOR FRIDAY NIGHT FOR NOW. BOTH MODELS BRING AN UPPER
RIDGE AND DRY WEATHER INTO THE AREA NEXT SUNDAY. FORRESTER

&&

.AVIATION...
MOSTLY VFR. A COMPLEX FRONTAL SYSTEM WILL BE MOVING ACROSS THE
REGION OVER THE NEXT TWO DAYS. THIS WILL BRING THE POSSIBILITY OF
THUNDERSTORMS WITH BRIEF PERIODS OF MVFR CONDITIONS. SOUTHEAST
WINDS WILL BECOME LIGHT THIS EVENING THEN REMAIN LIGHT AND
VARIABLE THROUGH MUCH OF MONDAY. BY MONDAY EVENING WINDS WILL
BEGIN TO TURN WEST AND INCREASE TO AROUND 20 KTS BY TUESDAY
AFTERNOON. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 14, 2:09 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT SUN AUG 14 2011

MTZ016-021-022-059-060-151100-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
309 PM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE FEATURES AND THE APPROACHING UPPER LEVEL DISTURBANCE WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH LATE
MONDAY. SOME OF THE STRONGER STORMS MONDAY AFTERNOON AND EVENING
MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING.

AS THE STORM SYSTEM EXITS THE REGION...STRONG NORTHWESTERLY WINDS
ARE EXPECTED ON TUESDAY WITH SUSTAINED WIND SPEEDS UP TO 20 MPH
AND GUSTS UP TO 30 MPH POSSIBLE THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017>020-023>027-061-062-151100-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
309 PM MDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE FEATURES AND THE APPROACHING UPPER LEVEL DISTURBANCE WILL ALLOW
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH LATE
MONDAY. SOME OF THE STRONGER STORMS MONDAY AFTERNOON AND EVENING
MAY BECOME SEVERE ALONG AND EAST OF A LINE FROM GLASGOW TO TERRY
WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AND
CLOUD TO GROUND LIGHTNING.

AS THE STORM SYSTEM EXITS THE REGION...STRONG NORTHWESTERLY WINDS
ARE EXPECTED ON TUESDAY WITH SUSTAINED WIND SPEEDS UP TO 20 MPH
AND GUSTS UP TO 30 MPH POSSIBLE THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 4:20 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
520 PM MDT SUN AUG 14 2011

MTZ059-150015-
PHILLIPS-
520 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT/715 PM CDT/.

AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PORT OF MORGAN...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN PHILLIPS COUNTY...
  RURAL AREAS OF NORTHEASTERN PHILLIPS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10746 4884 10766 4894 10788 4901 10783
      4901 10749
TIME...MOT...LOC 2320Z 214DEG 17KT 4895 10772

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 14, 4:23 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
523 PM MDT SUN AUG 14 2011

MTZ061-150000-
VALLEY-
523 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 600 PM MDT.

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF PORT OF OPHEIM...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHERN VALLEY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4889 10686 4899 10706 4901 10704 4900 10668
TIME...MOT...LOC 2323Z 217DEG 20KT 4900 10690

MICKELSON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 14, 5:52 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT SUN AUG 14 2011

MTZ025>027-150145-
DAWSON-PRAIRIE-WIBAUX-
652 PM MDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WIBAUX COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 745 PM MDT.

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF CARLYLE...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   SAINT PHILLIP...

LAT...LON 4663 10433 4664 10436 4666 10437 4667 10442
      4668 10443 4668 10459 4665 10461 4666 10471
      4698 10453 4685 10404 4677 10403
TIME...MOT...LOC 0052Z 222DEG 28KT 4668 10450

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 90 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Valley

When
August 14, 6:04 PM MST
Where
Valley County, 10.3 mi N of Opheim
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.999, -106.400

Hail to the size of quarters was reported by border patrol at the Port of Opheim.

Hail, Valley

When
August 14, 6:05 PM MST
Where
Valley County, 10.3 mi N of Opheim
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
48.999, -106.400

Hail stones up to hen egg-sized covering the ground as reported by border patrol at the Port of Opheim.

Hail, Valley

When
August 14, 6:35 PM MST
Where
Valley County, 10 mi NE of Opheim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.952, -106.244

Spotter reported mostly dime-sized hail with a few quarter-sized stones.

Hail, Daniels

When
August 14, 7:00 PM MST
Where
Daniels County, 13.58 mi NNE of Richland
Measured
1 in hail
Reported by
Public
Coordinates
48.990, -105.900

Public reported hail stone ranging from pea-sized to quarter-sized, which damaged some crops near the home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342531, 342532, 342533, 342534.